Format

Send to

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 2005 Nov;116(5):1042-7. Epub 2005 Oct 3.

Discontinuing nasal steroids might lower intraocular pressure in glaucoma.

Author information

1
Vanderbilt Eye Institute, Nashville, TN, 37232-8808, USA.

Abstract

BACKGROUND:

Topical, intraocular, oral, and parenteral steroids might increase intraocular pressure (IOP), but little is known regarding the effect of nasal steroid spray.

OBJECTIVE:

We sought to examine the effect of discontinuing nasal steroid sprays on IOP in patients with glaucoma.

METHODS:

A retrospective chart review of patients with glaucoma using nasal steroids was performed. Averaged IOP for each pair of eyes was determined for presteroid use, steroid use, and 2 consecutive poststeroid use (poststeroid 1 and poststeroid 2) examinations.

RESULTS:

Twenty-four eyes of 12 patients taking nasal steroids were identified. The mean IOP for each pair of eyes was 15.4 +/- 4.3 mm Hg (range, 9-23.5 mm Hg) for the presteroid use examination, 18.0 +/- 3.8 mm Hg (range, 12-24.5 mm Hg) for the steroid use examination, 14.5 +/- 3.3 mm Hg (range, 9.5-20 mm Hg) for poststeroid use examination 1, and 14.8 +/- 3.4 mm Hg (range, 95-22.0 mm Hg) for poststeroid use examination 2. Eleven patients experienced decreased averaged IOP at poststeroid use examination 1 after steroid discontinuation at a mean of 35 +/- 14 days and continued to maintain this decrease on the poststeroid use examination 2 visit at a mean of 191 +/- 150 days. A significant increase between presteroid and steroid use examination IOPs (P = .007) and a significant decrease between steroid use and both poststeroid use 1 (P < .001) and poststeroid use 2 (P = .011) examination IOPs were observed. No significant difference between presteroid use and either poststeroid use examination IOPs (P = 1.00) was found. Many patients met their target pressures and were able to avoid or delay additional glaucoma therapy.

CONCLUSION:

A significant reduction in IOP occurred with nasal steroid discontinuation in patients with glaucoma. Nasal steroids might contribute to IOP increase, and inquiry as to whether a patient has glaucoma before medication initiation is warranted.

PMID:
16275373
DOI:
10.1016/j.jaci.2005.07.031
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center